Alert archive / Michigan / Flood Watches in 2017

Flood Watch 1, NWS Gaylord, MI

July 12, 20174 counties in Michigan

NWS Gaylord, MI issued this flood watch at Jul 12, 2017, 3:51 AM EDT for 4 counties in Michigan. It took effect at Jul 12, 2017, 12:00 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2017, 3:51 AM EDT (07:51 UTC)
In effect from
Jul 12, 2017, 12:00 PM EDT
Expired
Jul 12, 2017, 3:01 PM EDT
In force
3 hr
Issued by
NWS Gaylord, MI
Flood severity
None

Counties Arenac County, MI, Gladwin County, MI, Iosco County, MI, Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 103 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

404 
WGUS63 KAPX 120751
FFAAPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Gaylord MI
351 AM EDT Wed Jul 12 2017

...Thunderstorms with heavy rain possible this afternoon and
evening...

.Clusters of strong thunderstorms, some with heavy rainfall, are
expected to develop across central and northern lower Michigan
this afternoon and evening. Excessive rainfall is possible, in
particular in the West Branch area, and locations south and east
of there. This area is more prone to flooding due to heavy 
rainfall. Rainfall amounts of 1 to 3 inches will be possible, with
some potential for locally higher amounts.


MIZ035-036-041-042-121800-
/O.NEW.KAPX.FA.A.0001.170712T1600Z-170713T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ogemaw-Iosco-Gladwin-Arenac-
Including the cities of West Branch, Tawas City, Gladwin, 
and Standish
351 AM EDT Wed Jul 12 2017

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...

The National Weather Service in Gaylord has issued a

* FLOOD WATCH for a portion of Northern Lower Michigan, 
  including the following areas, Arenac, Gladwin, Iosco, and 
  Ogemaw. 

* From noon EDT today through late tonight

* Clusters of thunderstorms with heavy rainfall may impact the
  region. Rainfall amounts of 1 to 3 inches are possible, along
  with potentially higher amounts locally.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

JZ
2 follow-up statements
090 
WGUS63 KAPX 121538
FFAAPX

Flood Watch
National Weather Service Gaylord MI
1138 AM EDT Wed Jul 12 2017

...Thunderstorms with heavy rain possible this afternoon and
evening...

.Clusters of strong thunderstorms, some with heavy rainfall, may
develop across central and northern lower Michigan this afternoon
and evening. Excessive rainfall is possible, in particular in the
West Branch area, and locations south and east of there. This 
area is more prone to flooding due to heavy rainfall. Rainfall 
amounts of 1 to 3 inches will be possible, with some potential for
locally higher amounts.

MIZ035-036-041-042-122345-
/O.CON.KAPX.FA.A.0001.170712T1600Z-170713T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ogemaw-Iosco-Gladwin-Arenac-
Including the cities of West Branch, Tawas City, Gladwin, 
and Standish
1138 AM EDT Wed Jul 12 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The FLOOD WATCH continues for

* A portion of Northern Lower Michigan, including the following 
  areas, Arenac, Gladwin, Iosco, and Ogemaw. 

* Through late tonight

* Clusters of thunderstorms with heavy rainfall may impact the 
  region. Rainfall amounts of 1 to 3 inches are possible, along 
  with potentially higher amounts locally. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
564 
WGUS63 KAPX 121901
FFAAPX

Flood Watch
National Weather Service Gaylord MI
301 PM EDT Wed Jul 12 2017

MIZ035-036-041-042-122015-
/O.CAN.KAPX.FA.A.0001.000000T0000Z-170713T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ogemaw-Iosco-Gladwin-Arenac-
Including the cities of West Branch, Tawas City, Gladwin, 
and Standish
301 PM EDT Wed Jul 12 2017

...FLOOD WATCH IS CANCELLED...

The FLOOD WATCH for a portion of Northern Lower Michigan has been
cancelled. While locally heavy rain remains possible through
tonight with any thunderstorm activity, the greatest rainfall 
amounts and threat for widespread flooding are expected to remain 
south of the area.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flood watch went out at Jul 12, 3:40 AM EDT, 11 minutes earlier.

Area forecast discussion, Jul 12, 3:40 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
340 AM EDT Wed Jul 12 2017

.NEAR TERM...(Today through Tonight)
Issued at 339 AM EDT Wed Jul 12 2017

...Wet/stormy weather ahead...

High impact weather potential...Strong/svr t-storms with heavy
rain possible.

Warm front slowly lifting into central lower MI, as low pressure
evolves in the central and northern plains. Some showers are seen
north of this front, over eastern upper and far northern lower MI.
More vigorous MCSs are lined up from Michiana to MN. As an upper
trof axis gets dragged ese toward Superior tonight, a surface low
will slowly cross central/northern lower MI this evening. This is
certainly a set-up for some wet wx for some, but is it a svr/heavy
rain set-up, with so much activity lined up to our south?

Probably. We are (unexpectedly) not on tap for an early morning
MCS to cross northern MI early this morning, with the most
vigorous activity remaining to our s and w. That should help the
axis of more active wx to lift northward with time, as low
pressure consolidates somewhat to our w. By this afternoon and
evening, we (northern lower MI in particular) should be in a
favorable location for reasonably vigorous convective clusters to
move (perhaps train) ese across the region. Instability plume will
be most prominent in WI, but MlCape values should reach 1.5 k/kg
in the sw third of this forecast area. 0-6km bulk shear values are
quite healthy thru 21z (40-45kt), before falling off a bit after
that. There isn't an obvious focusing mechanism within a broad w-e
corridor of potential svr wx (per SPC day 1 outlook), but placing
a small risk of svr in sw sections is reasonable. In addition,
surface winds are quite backed in vicinity of and (of course)
north of the warm front. Storms in it's vicinity will have
sufficient low-level shear for rotation, and low LCL heights. We
may have a sneaky tornado threat emerge, and SPC has drawn in a
small outlook area for said threat.

There are also heavy rain concerns, again especially in northern
lower MI. This airmass has been a heavy rain producer at times,
and a stalling warm front is generally favorable for some training
convective clusters. The far se section of this forecast area is
more flood-prone than elsewhere, had a significant flood event
about 2 1/2 weeks ago, and a healthy rainfall event 4-5 days ago.
Flash flood guidance values are actually fairly high (around 2
inches per hour), perhaps too much so? Per coord with DTX, will be
posting a flood watch for W Branch and points s and e this
afternoon and tonight.

Highest pops will be from noon to midnight. The departure of the
surface low overnight leaves us in a still- moist airmass but
rather lacking in synoptic support. Pops will diminish, but not
end, overnight.

Max temps only mid/upper 60s eastern upper MI, while pushing into
the lower 80s TVC area and down by Gladwin. Min temps mid 50s
north to mid 60s far south.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 339 AM EDT Wed Jul 12 2017

...Showers Thursday, Dry Friday...

High Impact Weather Potential...Thunder on Thursday afternoon
doesn't look likely, but there is a chance.

Pattern Synopsis/Forecast...thursday looks like scattered showers in
the morning with the chance for thunder in the afternoon as as the
main wave/front sags south along the southern border of the forecast
area. Dry air begins to push in late in the day, especially in
the 700-500 mb layer, which could dry things out, except for the
500 mb low in Lake Superior, which is expected to move east and
into Ontario by 12z/Fri. The 500 mb low moves out of the Upper
Great Lakes and the sfc high builds into the region. So will
expect that day will be dry. The high moves east, and the next
system begins to descend into the Upper Great Lakes, so the
clouds will begin to push into Upper Michigan early Saturday
morning, but the precipitation looks to remain over Lake Superior.

Primary Forecast concerns...Will there be thunder Thursday
afternoon? the models show some modest MLCAPE for the afternoon in
NE Lower, so will leave the chance in, but think that for the most
part, it will be showers as the. The other thing will be if there
will be showers Thursday night into Friday as the 500 mb low moves
east to the north of the forecast area. ECMWF is the most bullish
with this, the GFS less so with the Dry air in the layer stopping
most of the rain. SREF plumes barely shows precipitation, so think
that there is a good chance that the Thursday night into Friday
morning could turn out dry.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 339 AM EDT Wed Jul 12 2017

...Weekend showers gives way to sunshine next week...

High Impact Weather Potential...None

Extended (Saturday through Tuesday)...Saturday, Looks like a quick
cold front and 500 mb wave that pushes through the region, and
mainly overnight and into Sunday morning. Things look like they dry
out for Sunday as the models are in better agreement. In fact it
looks like it will be more on the dry side through Monday. Tuesday
the next wave threatens, although the ECMWF shows it dry as the main
forcing gets pulled apart with the 500 mb jet north of Lake Superior
and the a flat ridge over the Plains, and Upper Great Lakes. GFS
breaks the ridge down a bit and tries to bring rain into the region
Tuesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1145 PM EDT Tue Jul 11 2017

VFR conditions will diminish to MVFR overnight due to shower
activity and some patchy fog development. Low VFR/MVFR conditions
are expected on Wednesday as better chances of showers and lower
cigs develop ahead of low pressure pushing eastward into the
Western Great Lakes region. Light/variable winds overnight will
become S/SE AOB 10 kts on Wednesday.

&&

.MARINE...
Issued at 339 AM EDT Wed Jul 12 2017

Easterly winds will increase this morning, ahead of low pressure
advancing toward the upper MS Valley. Gustiest winds will occur
over far northern Lake Huron, on up into Whitefish Bay. Will be
evaluating the need for any advisories shortly. Somewhat breezy e
to ne winds will continue on our waters into Thursday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH from noon EDT today through late tonight for MIZ035-
     036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
MARINE...JZ
Hazardous weather outlook, Jul 11, 9:57 PM EDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
957 PM EDT Tue Jul 11 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-122015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
957 PM EDT Tue Jul 11 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Overnight.

There is a slight chance of thunderstorms overnight across the
entire outlook area. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday through Wednesday evening,
mainly over northern lower Michigan. Heavy rainfall is possible.
There is a small risk some storms could become severe through
Wednesday evening, primarily over northern Lower Michigan.

Additional thunderstorms will be possible Saturday afternoon into
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:15 AM EDTSmall Craft AdvisoryAPX35 hr

Nearby

Flood Watches in Michigan, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.